What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 4:31 PM MST, 3 hours 29 minutes earlier. Its key messages:
- Showers and thunderstorms expected this afternoon that will be capable of heavy downpours, large hail, strong gusty winds, and localized flash flooding. Locations east of the Divide have the greatest potential for seeing strong to severe thunderstorms and localized flash flooding.
- Shower and thunderstorm chances each afternoon through Monday, mainly across central and northern Wyoming.
- Elevated to near critical fire weather conditions may develop across portions of southern WY as early as Thursday and lingers into the weekend.
Area forecast discussion, Jul 30, 4:31 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
531 PM MDT Wed Jul 30 2025
.KEY MESSAGES...
- Showers and thunderstorms expected this afternoon that will be
capable of heavy downpours, large hail, strong gusty winds,
and localized flash flooding. Locations east of the Divide
have the greatest potential for seeing strong to severe
thunderstorms and localized flash flooding.
- Shower and thunderstorm chances each afternoon through Monday,
mainly across central and northern Wyoming.
- Elevated to near critical fire weather conditions may develop
across portions of southern WY as early as Thursday and
lingers into the weekend.
&&
.UPDATE...
Issued at 1212 PM MDT Wed Jul 30 2025
The main story today continues to be shower and thunderstorm chances
(40-80%), with some thunderstorms becoming strong to severe. As of
18Z, dewpoints across the state range from the 40s west of the
Divide to 50s east of the Divide. As daytime heating ramps up early
this afternoon, the boundary will shift into southwest Wyoming and
drop dewpoints into the 30s across far southwestern portions of the
state. Thus, areas along and east of front will have shower and
thunderstorm chances today.
Mostly sunny skies this morning will allow for destabilization of the
atmosphere early this afternoon. Locations east of the Divide will
destabilize more, thanks to dewpoints in the 50s, and as a result
will have the greatest potential for strong to severe thunderstorms.
As the morning AFD states, 1000 to 2000 J/kg of CAPE is
expected. Convective initiation is forecast to occur along the
Bighorns, Absarokas, and Western Mountains around or after
1400L (20Z), as a disturbance aloft moves through. Showers and
thunderstorms will shift east due to a building upper-level
ridge over the Intermountain West. As convection moves off the
mountains, sufficient 0-6km shear of 30-45kts will favor
thunderstorms becoming organized as they push east. The main
severe threat will be large hail. However, severe thunderstorms
are not expected to be widespread due to height rises aloft.
Showers and thunderstorms could also develop (30-40% chance)
along the boundary across southern Wyoming. These storms could
produce gusty 40-50 mph winds. These showers and thunderstorms will
trek more northeasterly into central Wyoming before turning east.
This will potentially result in thunderstorms merging or going over
the same locations that the thunderstorms off the mountains went
across. Additionally, precipitable water amounts east of the
Divide are around 140% of normal. This abnormally high moisture
combined with sufficient CAPE and some locations potentially
seeing multiple showers and thunderstorms could produce heavy
rainfall. This could cause isolated and very localized instances
of flash flooding, primarily across and around Johnson and
Natrona Counties. The forecast remains on track for Thursday
into the weekend with continued unsettled weather and elevated
to near critical fire weather conditions.
&&
.DISCUSSION...
Issued at 233 AM MDT Wed Jul 30 2025
Unsettled weather persists across the Cowboy State today.
Temperatures will be cooler than normal with highs ranging from the
upper 70s to low 80s. Showers and thunderstorms return, bringing
widespread chances for some much needed moisture across the state,
especially east of the Divide. An influx of well above normal PWAT
values will linger over the region. This will lead to the
possibility of localized flash flooding with any showers or
thunderstorms. The other concern will be the chance for strong to
severe thunderstorms to develop. Partly sunny skies should allow for
some daytime heating to occur across portions of central and
northern WY. Dewpoints in the mid to upper 50s combined with
this period of heating should create pockets of instability.
CAMs are showing CAPE values ranging from 1000 to 2000 J/kg
which should be sufficient to fuel storm development. Low-level
flow from the east/southeast and mid-level flow from the
southwest/west will create some favorable shear especially
across central and eastern WY. Combining these components should
lead to the potential for a few strong to severe thunderstorms
mainly east of the Divide. The main hazards associated with
these storms would be large hail, strong gusty outflow winds,
and as mentioned early heavy downpours. Showers and
thunderstorms will linger through the late evening into the
early morning hours on Thursday before gradually dissipating by
sunrise.
A trough will continue to make its way across the western CONUS and
gradually move east through the week. Unsettled weather will
persist through the remainder of the week into the weekend.
Coverage of these showers and thunderstorms will decrease
throughout the week becoming more restricted to central and
northern WY. Moisture will remain across these areas as well,
which should limit any fire weather concerns for the time being.
That does not look to be the case for southern WY where dry
conditions will be prevalent. Min RH values look to return to
below 20 percent for this area heading into the weekend. These
dry conditions will combine with diurnal winds of 15 to 25 mph,
which may lead to some elevated to near critical fire weather
conditions. Fire weather concerns may begin to develop as early
as Thursday continuing into the weekend. Temperatures remain
around seasonable values into the weekend with no significant
warm up insight.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 529 PM MDT Wed Jul 30 2025
VFR conditions will generally prevail through the period. However, a
disturbance has brought widespread showers and thunderstorms to the
area. These will continue through the evening, generally moving
southwest to northeast across the area. Most terminals carry a
PROB30 or TEMPO group to account for this, with KRKS and KJAC the
exception as storms move away through the next hour or so. The main
concern will be gusty outflow wind and briefly heavy rain, though
stronger cells could bring a large hail risk as well. Also to note
will be a northeasterly wind shift at KRKS after 03Z with gusts to
around 30 knots. Convection will move out or end by around 06Z, with
decreasing clouds and calmer winds expected overnight through
Thursday morning. Thursday afternoon will feature another round of
convection, though not as widespread; KCOD, KCPR, and KJAC appear to
have the best chances and have included PROB30 groups for now.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Gerhardt
DISCUSSION...Dziewaltowski
AVIATION...Myers
Hazardous weather outlook, Jul 30, 2:08 AM MST, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
308 AM MDT Wed Jul 30 2025
WYZ001>020-022>030-311315-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
308 AM MDT Wed Jul 30 2025
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected to develop throughout the day
today. By the afternoon these showers and thunderstorms will spread
east of the Divide. Daytime heating and above normal moisture will be
capable of fueling the development of a few strong to severe
storms. The main hazards as a result of any strong to severe storms
will be large hail, strong gusty winds, and heavy downpours. Isolated
flash flooding will be possible with any showers or storms. Showers
and storms will start to gradually dissipate by the late evening
into the early morning hours Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday through Monday...Daily chances for afternoon showers and
thunderstorms. The best chances will remain over central and northern
WY with lesser chances elsewhere. Periodic heavy downpours will be
possible with any showers or thunderstorms that develop.
Precipitation chances will decrease through the weekend becoming more
focus across northern WY. Low min RH and breezy winds will develop
across southern WY. This may lead to elevated or near critical fire
weather conditions through the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 30, 5:59 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Riverton WY
659 PM MDT Wed Jul 30 2025
WYZ008-009-310145-
Bighorn Mountains Southeast-Bighorn Mountains West-
659 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL NATRONA...SOUTH
CENTRAL JOHNSON AND SOUTHEASTERN WASHAKIE COUNTIES THROUGH 745 PM
MDT...
At 658 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Big Trails, which is 26 miles west of Kaycee,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Natrona, south central Johnson and southeastern Washakie Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4344 10683 4334 10715 4360 10729 4369 10712
4347 10682 4345 10682
TIME...MOT...LOC 0058Z 326DEG 14KT 4359 10715
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jul 30, 6:07 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Riverton WY
707 PM MDT Wed Jul 30 2025
WYZ019-310145-
Green Mountains and Rattlesnake Range-
707 PM MDT Wed Jul 30 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FREMONT COUNTY
THROUGH 745 PM MDT...
At 707 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles southwest of Sweetwater Station, which is 22
miles west of Jeffrey City, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Sweetwater Station around 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4266 10773 4228 10811 4238 10845 4267 10825
4268 10821 4273 10819
TIME...MOT...LOC 0107Z 211DEG 18KT 4242 10825
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
McDonaldSpecial weather statement, Jul 30, 6:11 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Riverton WY
711 PM MDT Wed Jul 30 2025
WYZ017-019-310145-
Wind River Basin-Green Mountains and Rattlesnake Range-
711 PM MDT Wed Jul 30 2025
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL FREMONT COUNTY
THROUGH 745 PM MDT...
At 711 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles west of Castle Gardens, which is 27 miles north
of Jeffrey City. These storms were nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4266 10771 4273 10822 4312 10790 4312 10750
4301 10750
TIME...MOT...LOC 0111Z 217DEG 4KT 4289 10779
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
McDonaldSpecial weather statement, Jul 30, 6:13 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Riverton WY
713 PM MDT Wed Jul 30 2025
WYZ015-017-018-310200-
Wind River Basin-Wind River Mountains East-Lander Foothills-
713 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
800 PM MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm near
Morton, which is 10 miles southwest of Pavillion, moving southeast at
15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Morton around 725 PM MDT.
Other locations in the path of this storm include Kinnear.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4319 10909 4320 10905 4325 10903 4340 10888
4325 10837 4285 10887 4306 10922
TIME...MOT...LOC 0113Z 300DEG 14KT 4318 10888
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RoweSpecial weather statement, Jul 30, 6:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
742 PM MDT Wed Jul 30 2025
WYZ017-310215-
Wind River Basin-
742 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT COUNTY
THROUGH 815 PM MDT...
At 742 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lost Cabin, which is 26 miles east of Shoshoni, moving northwest at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lost Cabin around 755 PM MDT.
Lysite around 800 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4310 10761 4324 10780 4332 10754 4329 10752
4326 10751 4314 10752 4313 10751
TIME...MOT...LOC 0142Z 155DEG 12KT 4319 10758
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RoweSpecial weather statement, Jul 30, 7:06 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
806 PM MDT Wed Jul 30 2025
WYZ017-018-310230-
Wind River Basin-Lander Foothills-
806 PM MDT Wed Jul 30 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
830 PM MDT...
At 805 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Ethete to near Hudson to 7
miles east of Lander. Movement was southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Hudson around 810 PM MDT.
Arapahoe around 815 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4303 10843 4284 10839 4267 10836 4278 10862
4298 10869 4312 10874
TIME...MOT...LOC 0205Z 302DEG 25KT 4305 10865 4295 10862 4282 10858
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
McDonald